Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram

(47 Posts)
katherinez Mon 09-Jul-07 05:55:43

Have been taking this since friday. I just feel so awful. Please reassure me that this will kick in at some point. I feel like I will feel like this for ever. I just cant bear it.

lilymolly Mon 09-Jul-07 08:10:34

will kick in within 2 weeks, hang in there, hope you feel better soon

xx

wurlywurly Mon 09-Jul-07 08:26:06

it does take a while to start to work, I have been on these before hopefully you will start to feel better soon.

FioFio Mon 09-Jul-07 08:27:33

Message withdrawn

Nbg Mon 09-Jul-07 08:27:44

Did they tell you that they can heighten the way you are feeling for a couple of weeks?

It took 4 weeks for me to notice a difference. It was lovely because I started to be able to sleep in again and I wasnt waking up anxious.

katherinez Mon 09-Jul-07 08:27:53

Do they really help? I just cant believe I will ever feel any better. I know I have to be patient.

katherinez Mon 09-Jul-07 08:30:02

No they didnt tell me that. That is very reassuring. Have had lots of nasty shocks over the last couple of days and I only started to take them on thursday so was not probably the best timing, but at least im on them now, just have to wait for them to kick in.

Nbg Mon 09-Jul-07 08:34:06


Oooh they should have told you. I definatley noticed it.

I also found I was yawning alot which is another common side effect. After my 4 weeks I started to feel sick and be sick on occasions. I also discovred I couldnt drink tea without feeling sick, which again I have since found out is quite common.

katherinez Mon 09-Jul-07 08:38:17

I just feel awful today. I am so spaced out and tired. Have been finding it hard to sleep and waking up rediculously early. Its still all the shock from the week end as well but I dont think the timing of the citalopram has hepled. Just found out dh has been having an affair.

katherinez Mon 09-Jul-07 08:39:20

Havent been feeling sick as such, just not eating. That sounds like a right pain if your getting differnet side effects four weeks in.

Nbg Mon 09-Jul-07 09:34:32

Oh I'm sorry to hear that

Have you got lots of support?

katherinez Mon 09-Jul-07 10:26:19

Its the evenings that are the hardest. But yes, I am surrounding myself by everyone I possibly can

Can't be arsed to change my name as I usually do..

I started on citalopram 3 weeks ago. I am due back at the doctors this afternoon as she wanted me back in 3 weeks to dicuss the effects.

I have only been on 10mg a day. Have not felt sick or "awful" as Katherine, Dazy and others.. but did feel worse, anxiety wise, to begin with.

However the " constant knot of anxiety" (reason I went to GP) has eased but I am not happy about some side effects I have experienced. My sex drive has taken a nose dive, which actually I find rather depressing, because that was one area of my life that was working well.. also orgasms seem to be a thing of the past .. which sucks frankly, and makes me feel incomplete! Maybe this shouldn't be such a "big thing" but for some reason it feels like it.

Appetite is different.. take tablet in morning and don't really want to eat all day, then eat too much/wrong things in evening. Can live with this though.. that's about self control.

Lastly, is anyone feeling exhausted (more so than usual!) on it? I could just fall asleep at any given moment!

katherinez Wed 11-Jul-07 15:52:45

I have been taking it for 6 days now. The anxiety has just been unbearable this week. But that could just be circumstantial. Im just praying it kicks in soon. Havent had a proper sleep for weeks. I to have totally lost my appetite. So bizaare. Ive never been with out an appetite. But that again may not be down to the citalopram.

katysaid Wed 11-Jul-07 15:57:53

katherinez, I think what you're feeling is perfectly "normal" on citalopram to start with.

I had similar levels of anxiety (sometimes overwhelming) and had to get dp to come home as I felt I couldn't cope (nothing specific, not self-harming or neglecting the children, just overwhelming anxiety). But it stopped after about 10 days/2 weeks.

and now - a few months down the line, I feel back to the "old" me before I was depressed. I too had a few "events" when I started taking citalopram - deaths, redundancy, bad news about one of my children - and that added to the sense of insecurity. I now feel able to cope with most things life throws at me, though I'm not going back to the old days of trying to do too much and running myself into the ground.

hopethat helps, x

PussinJimmyChoos Wed 11-Jul-07 16:00:08

Shiny - I'm totally exhausted all the time! Was tested for thyroid and anaemia but came back fine - didn't think that the tablets could play a part though...interesting... Mind you, constant anxiety does make you tired and will affect your sex life, so it could be that more than the tablets iyswim?

Just got back from docs. Yes Puss Citalopram can wipe you out.. GP said so and I also looked it up on the net (couldn't find the slip of paper that came with my tablets) after I posted earlier, and Citalopram is associated with extra tiredness and excessive yawning (!) in some people. Yes, I have definitely been yawning excessively!

She has advised that I stay on them at 10mg and see how I go.. see if I stabilise, which can sometimes take a few weeks even though you get effects (positive and side) after just a few days usually.

DH who was also put on them at same time for similar (although not the same) anxiety issues (we have a mega stressful life.. been going on for years now.. first time we've sought treatment) has been put up to 20mg, mainly because he has still had the odd actual panicky episode and he has a bigger body mass than me.

So am sticking with it. It's still v.early days for you Katherine.. and if you have had extra stress this week you will probably not be able to notice any positive effects yet. Hope you get some soon!

katherinez Wed 11-Jul-07 23:12:30

Thanks for the reassurance. Just cant bear feeling like this.

Pinkchampagne Wed 11-Jul-07 23:15:51

Not read posts, but I was on this & it settles down after a few weeks. I found it really helpful, and I was in a pretty bad way with PND at the time. Hang in there.

pollywollydoodle Wed 11-Jul-07 23:29:22

found it helped that zoned out /tired feeling to take in evening,a couple of hours before bed..substantial improvement after a week or two

after about a week my sleep pattern improved and after 3 weeks i noticed that i hadn't cried for no reason for a few days or been so irritated (nothing else had changed in my life)

goodluck

frapachino Wed 11-Jul-07 23:36:10

ssri's take up to 6 weeks to work, hang in there.

fussymummy Wed 11-Jul-07 23:59:31

Keep taking them. even if you do get side effects as these will pass with time.
I've taken these in the past but had to change as i'd reached the maximum dose and needed stronger medication!

You also have the added stress from your hubby having affair.
If you need support everyone here will help you, i'm sure of that.

katherinez Thu 12-Jul-07 07:27:53

Thanks all. Today is the first time for so long that I havent woken up feeling in a total panic. Hopefully it will get better from here. Going on holiday next week, so fingers crossed by the time I get back after a week of relaxing they should have fully kicked in.

sallysparrow Thu 12-Jul-07 11:18:00

When do you take them? I was advised to take them at night before bed to minimise the side effects. I also felt very jittery at first, but that passed.

ShinyHarryPplHoldingPortkeys Thu 12-Jul-07 14:26:26

Ah Katherine, I too really noticed the first day I woke up without a feeling of terrible anxiety gripping my stomach and a general feeling of panic! I had got so used to it and hated it. That's a really good sign..

I take them in the morning.. would you guys say I should switch to evening? The GP didn't specify.. Wonder if this would make any difference to the libido/orgasm (lack of!) thing.. which bothers me more than I would expect.. It's not that we wish to be "at it like newlyweds" (hardly! Too knackered under usual circumstances!) but it is a pleasurable part of our marriage that has taken a bit of knock thanks to the tablets! (Strangley has not affected DH in this way!)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now